Pennsylvania, 2015Damaging Winds in Pennsylvania, September 4, 2015
September 4, 2015 · NWS PBZ · 4 events in 2 counties and zones
A weak shortwave passing over an upper ridge provided enough lift for the development of isolated to scattered thunderstorms across the high terrain east of Pittsburgh. However, with little shear to support tilted updrafts, some strong to severe wind gusts were realized at the surface as the storms collapsed on themselves.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $12,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak shortwave passing over an upper ridge provided enough lift for the development of isolated to scattered thunderstorms across the high terrain east of Pittsburgh. However, with little shear to support tilted updrafts, some strong to severe wind gusts were realized at the surface as the storms collapsed on themselves.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Sep 4, 1:43 PM EST, 2 hours 22 minutes earlier.
Area forecast discussion, Sep 4, 1:43 PM EST, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
243 PM EDT FRI SEP 4 2015
.SYNOPSIS...
WARM AND HUMID CONDITIONS WILL CONTINUE THROUGH THE WEEKEND.
&&
.NEAR TERM /THROUGH TONIGHT/...
SHORTWAVE/WEAKNESS IN THE UPPER RIDGE WILL MAINTAIN THE CHANCE
FOR SHOWERS AND THUNDERSTORMS THROUGH THE EVENING. IN
ADDITION...RESIDUAL OUTFLOW BOUNDARIES FROM THIS MORNINGS COMPLEX
WILL ALSO BE A CONTRIBUTING FACTOR...AND A FEW STORMS HAVE ALREADY
DEVELOPED IN THE HIGHER TERRAIN. WITH NO SHEAR/UPPER LEVEL
FLOW...MOST OF THESE STORMS WILL BE RATHER SHORT LIVED.
THUS...SLIGHT TO LOW CHANCE POPS WERE MAINTAINED THROUGH THE
PERIOD WITH MOST OF THE CONVECTION EXPECTED TO DISSIPATE WITH THE
LOSS OF HEATING AT NIGHTFALL. WHILE TEMPERATURES WILL BE
CONTINGENT ON CLOUD COVER AND COVERAGE OF STORMS THIS
AFTERNOON...GENERALLY STAYED WITH A PERSISTENCE FORECAST WITH
TEMPERATURES REMAINING 5 TO 10 DEGREES ABOVE SEASONAL AVERAGES.
&&
.SHORT TERM /SATURDAY THROUGH MONDAY NIGHT/...
H500 RIDGE WILL REESTABLISH ITSELF OVER THE WEEKEND AND CONTINUE
TO KEEP MOST WEATHER SYSTEMS AT BAY. WEAK FLOW OUT OF THE EAST AND
SOUTHEAST...AROUND A SURFACE HIGH TO OUR EAST...WILL BRING A
SLIGHTLY DRIER AND MORE STABLE AIRMASS ON SATURDAY. WITH PWATS
FALLING AND H500 TEMPERATURES RISING...EXPECTING LESS DIURNAL
CONVECTIVE COVERAGE. LIMITING POPS TO SLIGHT CHANCE...WITH AREAS
NORTH AND EAST OF PIT STAYING DRY.
RIDGE REACHES ITS BEST STRENGTH ON SUNDAY WITH H500 HEIGHTS AROUND
590DM. THINK CAPPING WILL BE STRONG ENOUGH TO SUPPRESS CONVECTION
AND WILL KEEP THE DRY FORECAST GOING. IF POPS NEED TO BE ADDED
EVENTUALLY...IT WOULD BE ALONG THE RIDGES.
THE RIDGE STARTS TO WEAKEN ON MONDAY AS A LARGE UPPER LOW ACROSS
CANADA MOVES EASTWARD...CAUSING HEIGHTS DOWNSTREAM TO BEGIN TO
FALL. STILL...THE LACK OF MOISTURE...CONTINUED CAPPING...AND
PERSISTENT SPRAWLING SURFACE HIGH WILL KEEP POPS BELOW 15. ANY
SIGNIFICANT PRECIPITATION CHANCE WILL WAIT UNTIL MIDWEEK.
TEMPERATURES WERE BASED ON A BLEND OF 12Z BIAS-CORRECTED MOSGUIDE
AND PREVIOUS NUMBERS...WITH CONTINUED VALUES OF AROUND 10 DEGREES
ABOVE NORMAL.
CL
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
THE STRONG MID/UPPER RIDGE IS PROGGED TO REMAIN THROUGH EARLY
NEXT WEEK...WITH CONTINUED WARM AND MUGGY CONDITIONS. RELIEF FROM
THE QUITE WARM CONDITIONS MAY COME WITH COLD FRONT LATER WEDNESDAY
INTO THURSDAY...AS WELL AS AN INCREASING CHANCE FOR THUNDERSTORMS.
&&
.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
EXPECT PREVAILING VFR CONDITIONS FOR MUCH OF THE AFTERNOON AND
EVENING WITH A SMALL CHANCE OF RESTRICTIONS IN ANY SHOWER OR
THUNDERSTORM THAT PASSES DIRECTLY OVER A TAF SITE. WITH LIMITED
CONFIDENCE IN ANY ONE SPECIFIC PORT BEING IMPACTED...OPTED TO
LEAVE TS MENTION OUT FOR NOW.
EXPECT ANOTHER ROUND OF FOG OVERNIGHT WITH PLENTY OF LOW LEVEL
MOISTURE AND LITTLE MIXING.
OUTLOOK...FRIDAY THROUGH TUESDAY...
GENERAL VFR WITH BRIEF RESTRICTIONS IN EARLY MORNING FOG IS
ANTICIPATED EACH DAY.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.
&&
Hazardous weather outlook, Sep 4, 3:23 AM EST, 12 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
423 AM EDT FRI SEP 4 2015
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021>023-041-050830-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-
FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-
MONONGALIA-PRESTON-TUCKER-
423 AM EDT FRI SEP 4 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Sep 4, 2:43 PM EST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
343 PM EDT FRI SEP 4 2015
PAZ023-074-042015-
INDIANA-WESTMORELAND RIDGES-
343 PM EDT FRI SEP 4 2015
...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL INDIANA COUNTY...
AT 343 PM EDT...A STRONG THUNDERSTORM WAS NEAR BLACK LICK...OR NEAR
HOMER CITY...MOVING WEST AT 10 MPH.
WIND GUSTS UP TO 50 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
HOMER CITY...BLACK LICK...SEWARD...BOLIVAR...ARMAGH...LUCERNE MINES
AND BRUSH VLY.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 4041 7902 4036 7923 4038 7923 4040 7921
4043 7921 4043 7924 4062 7927 4053 7898
TIME...MOT...LOC 1943Z 095DEG 8KT 4047 7908
15Thunderstorm Wind, Westmoreland
- When
- September 4, 4:05 PM EST
- Where
- Westmoreland County, 0.54 mi ENE of Grapeville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $8,000
- Reported by
- 911 Call Center
- Coordinates
- 40.333, -79.591
Local 911 center reported a large tree down through a house and on a car. Local news station reported a second tree down on property.
Thunderstorm Wind, Clarion
- When
- September 4, 5:30 PM EST
- Where
- Clarion County, 1.48 mi SSE of Wentlings Corners
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- State Official
- Coordinates
- 41.180, -79.540
Local 911 reported trees and wires down.
Thunderstorm Wind, Clarion
- When
- September 4, 5:45 PM EST
- Where
- Clarion County, 0.52 mi E of Shippenville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 41.250, -79.460
Local 911 reported trees down.
Thunderstorm Wind, Clarion
- When
- September 4, 5:45 PM EST
- Where
- Clarion County, 2.14 mi NNW of Mill Creek
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- State Official
- Coordinates
- 41.260, -79.310
Local 911 reported trees down in Mill Creek Township.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind and Lightning Strike in Florida, September 4, 2015$252,000 · 2 events
- Hail and Damaging Winds in Illinois, September 4, 2015$125,000 · 1 in hail · 10 events
- Hail and Damaging Winds in South Carolina, September 4, 2015$105,000 · 1 in hail · 4 events
- Hail and Damaging Winds in Ohio, September 4, 2015$48,000 · 50 kt wind · 8 events
- Flash Flood and Hail in Ohio, September 4, 2015$30,000 · 1 in hail · 16 events
- Damaging Wind in Illinois, September 4, 2015$60,000 · 63 kt wind · 1 event
- Damaging Winds in Pennsylvania, September 4, 2015$46,000 · 50 kt wind · 3 events
- Hail and Damaging Winds in North Carolina, September 4, 2015$37,000 · 1 in hail · 5 events
- Damaging Wind in Nebraska, September 4, 2015$40,000 · 52 kt wind · 1 event
- Hail and Damaging Winds in Virginia, September 4, 2015$19,000 · 1 in hail · 17 events
- Hail and Lightning Strikes in Florida, September 4, 2015$25,000 · 0.88 in hail · 5 events
- Hail and Damaging Winds in North Carolina, September 4, 20151 injured · $3,000 · 1 in hail · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 599351, 599345, 599346, 599347.